Background: Transient hypoparathyroidism is a recognised cause of hypocalcaemia during the neonatal period and difficult to differentiate from permanent forms.
Objective and hypotheses: We present the challenges of monitoring and managing neonates with hypocalcaemia and inappropriately low PTH.
Method: Cases 1 and 2 had congenital heart disease (CHD) but were FISH negative for 22q11 deletion. Both were treated with supplemental doses of calcium and magnesium with Case 2 needing alfacalcidol to normalise calcium. By 3 weeks of age both showed high calcium levels (Case 1 AdjCa 2.85 and Case 2 AdjCa 2.97). All supplements were discontinued. Case 3: A 7-day-old ventilated for persistent pulmonary hypertension presented with hypocalcaemic seizures. He received calcium supplements and alfacalcidol which were stopped after 3 months due to rising calcium (AdjCa 2.59). Case 4: 33/40-gestation infant with oesophageal atresia, radial abnormalities and CHD presented with neonatal hypocalcaemia requiring calcium and alfacalcidol. After 6 weeks supplements were stopped due to rising calcium (AdjCa 2.85). Case 5: A 2-year-old male presented with severe symptomatic hypercalcaemia having been taking calcium and alfacalcidol for isolated hypoparathyroidism diagnosed in the neonatal period, monitored 3 monthly once levels were stable. He developed nephrocalcinosis. In all cases calcium remained normal off treatment.
|Case||Symptomatic||AdjCa (2.22.79 mmol/l)||PTH (1.16.9 pmol/l)||Vitamin D||Urine Cal:creat|
Conclusion: Cases of transient hypoparathyroidism require close monitoring and alfacalcidol should be used with caution to prevent the long-term complications of unrecognised hypercalcaemia including nephrocalcinosis.
18 Sep 2014 - 20 Sep 2014